Kansas, 2008

Flash Flood in Kansas, September 13, 2008

September 13, 2008 · NWS EAX · 1 event in 1 county or zone

Heavy rains caused flash flooding around Easton Kansas, during the|early morning hours of 09/13/2008.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Heavy rains caused flash flooding around Easton Kansas, during the|early morning hours of 09/13/2008.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 13, 4:43 AM CST, 4 hours 17 minutes earlier.

Area forecast discussion, Sep 13, 4:43 AM CST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
543 AM CDT SAT SEP 13 2008

...UPDATED AVIATION DISCUSSION...

DISCUSSION...

THE HEAVY RAINFALL EVENT CONTINUES TO BE THE FOCUS FOR DISCUSSION IN
THE SHORT TERM. THE ROBUST LOW LEVEL THETAE WAS SLOWLY WANING THIS
MORNING AS PROFILERS INDICATE THE LLJ GRADUALLY VEERING.
REGARDLESS...THE WEAKENING THETAE ADVECTION WAS BEING SUPPLEMENT BY
MODEST LOW LEVEL MOISTURE CONVERGENCE IN AN ENVIRONMENT CHARACTERIZED
BY PRECIPITABLE WATER VALUES AROUND 2.30 INCHES. THE BAND OF RAIN
OVER NWRN MO TO ERN KS WILL CONTINUE TO PROGRESS SLOWLY EAST THIS
MORNING...AND GRADUALLY DIMINISH IN AREAL COVERAGE AND INTENSITY...AS
MODELS SUGGEST THAT THE SFC AND H8 CONVERGENCE WILL GRADUALLY FADE
THROUGHOUT THE DAY. ADDITIONAL RAINFALL AMOUNTS TODAY WILL GENERALLY
BE LESS THAN ONE INCH.

ANOTHER CONCERN WAS THE POSITION OF THE FRONT BY THIS AFTN. MODELS
SUGGEST THAT THE FRONT WILL CLEAR THE CWA BEFORE ANY STRONG
CONVECTION DEVELOP ALONG THE BOUNDARY.

CONCERN FOR TONIGHT AND SUNDAY IS HEAVILY DEPENDENT UPON THE TRACK OF
THE FUTURE REMNANTS OF HURRICANE IKE. ALTHOUGH MODELS VARY SOMEWHAT
ON SPEED...THEY ARE CONSISTENT IN THE TRACK THE REMNANTS FROM NERN TX
TO SERN MO. THIS WILL PLACE THE XTRM SERN CWA ON THE OUTER FRINGES OF
THE HEAVY RAINFALL IN AN IMPRESSIVE DEFORMATION ZONE. WILL CONTINUE
THE FLOOD WATCH FOR THE XTRM SERN CWA FOR TNGT AND SUNDAY BUT CANCEL
THE WATCH EARLIER FOR THE REST OF THE CWA.

DB

&&

.AVIATION...

FOR THE 12Z TAFS...THE LAST BATCH OF HEAVY RAIN WILL MOVE THROUGH THE KC
TERMINALS BETWEEN 11 AND 13Z. THE HEAVY RAIN WILL PRODUCE MVFR TO
TEMPORARILY IFR VSBYS AND CIGS. FOR KSTJ...ONLY LIGHT RAIN WILL
CONTINUE UNTIL AROUND 15Z THIS MORNING. OTHERWISE...A LAYER OF
STRATUS BEHIND A COLD FRONT IN EASTERN KANSAS WILL SPREAD EAST BY
LATE MORNING WITH CIGS BTWN 1000-2000 FEET THROUGH MID-AFTERNOON.
THERE IS SOME CHC THAT THE CIGS MAY BE JUST BELOW 1KFT BY MID TO LATE
MORNING. IF IT DOES OCCUR...IT SHOULD ONLY LAST FOR A COUPLE OF
HOURS.

DRIER AIR WILL SPREAD SOUTHEAST WITH VFR CONDITIONS BY LATE AFTN OR
EARLY EVENING. IT IS ALSO UNCLEAR WHETHER ANY FOG WILL DEVELOP LATE
TONIGHT INTO EARLY SUNDAY. IT WILL BE DEPENDENT UPON HOW THICK THE
CLOUD COVER WILL BE FROM THE REMNANTS OF HURRICANE IKE.

DB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH UNTIL 1 PM SATURDAY FOR MOZ001-MOZ002-MOZ003-MOZ004-
     MOZ005-MOZ006-MOZ007-MOZ011-MOZ012-MOZ013-MOZ014-MOZ015-
     MOZ020.

     FLOOD WATCH UNTIL 7 PM SATURDAY FOR MOZ008-MOZ016-MOZ021-MOZ022-
     MOZ023-MOZ024-MOZ028-MOZ029-MOZ030-MOZ037.

     FLOOD WATCH UNTIL 7 PM SUNDAY FOR MOZ017-MOZ025-MOZ031-MOZ032-
     MOZ033-MOZ038-MOZ039-MOZ040-MOZ043-MOZ044-MOZ045-MOZ046-
     MOZ053-MOZ054.

KS...FLOOD WATCH UNTIL 1 PM SATURDAY FOR KSZ025-KSZ102.

     FLOOD WATCH UNTIL 7 PM SATURDAY FOR KSZ057-KSZ103-KSZ104-KSZ105.

     FLOOD WATCH UNTIL 7 PM SUNDAY FOR KSZ060.
Hazardous weather outlook, Sep 13, 4:57 AM CST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
557 AM CDT SAT SEP 13 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-141100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
557 AM CDT SAT SEP 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE RAIN...HEAVY AT TIMES...WILL GRADUALLY DIMINISH TODAY AS A COLD
FRONT MOVES SLOWLY THROUGH MISSOURI. ISOLATED THUNDERSTORMS MAY BE
EMBEDDED WITHIN THE RAIN...BUT THE STORMS ARE NOT EXPECTED TO BE
SEVERE.

THE FUTURE REMNANTS OF HURRICANE IKE WILL MOVE INTO ARKANSAS BY LATE
TONIGHT. THE CURRENT TRACK SUGGEST THAT ADDITIONAL HEAVY RAINFALL IS
POSSIBLE TONIGHT...MAINLY SOUTH OF A LINE FROM MOUND CITY KANSAS TO
ODESSA TO KIRKSVILLE. A FEW THUNDERSTORMS ARE ALSO POSSIBLE...BUT THE
STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE REMNANTS OF HURRICANE IKE WILL MOVE INTO EXTREME SOUTHEASTERN
MISSOURI ON SUNDAY. THIS WILL CONTINUE TO PROVIDE FOR A THREAT OF
HEAVY RAIN FOR AREAS SOUTH OF A LINE FROM MOUND CITY KANSAS TO
KIRKSVILLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SPOTTERS ARE ENCOURAGE TO
RELAY RAINFALL REPORTS TO THE NATIONAL WEATHER OR LOCAL LAW
ENFORCEMENT.

DB

In the hours before

Local storm report, Sep 13, 6:22 AM CST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
722 AM CDT SAT SEP 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       OVERLAND PARK           38.91N 94.68W
09/13/2008  M3.80 INCH       JOHNSON            KS   PUBLIC

            MEASURED AT 85TH AND METCALF

&&

21
Local storm report, Sep 13, 6:26 AM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
726 AM CDT SAT SEP 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       12 NW KANSAS CITY       39.24N 94.71W
09/13/2008  M3.84 INCH       PLATTE             MO   ASOS

            KC INTL AIRPORT 24 HOUR TOTAL

0700 AM     HEAVY RAIN       KANSAS CITY             39.12N 94.55W
09/13/2008  M4.54 INCH       JACKSON            MO   ASOS

            WHEELER DOWNTOWN AIRPORT 24 HOUR TOTAL

0700 AM     HEAVY RAIN       OLATHE                  38.89N 94.81W
09/13/2008  M3.36 INCH       JOHNSON            KS   ASOS

            NEW CENTURY AIRPORT 24 HOUR TOTAL

0700 AM     HEAVY RAIN       CHILLICOTHE             39.79N 93.55W
09/13/2008  M3.71 INCH       LIVINGSTON         MO   AWOS

            REGIONAL AIRPORT 24 HOUR TOTAL

0700 AM     HEAVY RAIN       7 S KIRKSVILLE          40.09N 92.58W
09/13/2008  M3.94 INCH       ADAIR              MO   ASOS

            REGIONAL AIRPORT 24 HOUR TOTAL

&&

21
Local storm report, Sep 13, 7:37 AM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
837 AM CDT SAT SEP 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 AM     HEAVY RAIN       7 NW LINWOOD            39.07N 95.13W
09/13/2008  M5.20 INCH       LEAVENWORTH        KS   PUBLIC

            48 HOUR RAINFALL TOTAL SINCE 8 AM THURSDAY AT RENO, KS.

&&

MJ
Local storm report, Sep 13, 7:58 AM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
858 AM CDT SAT SEP 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 AM     FLASH FLOOD      5 E LA PLATA            40.03N 92.40W
09/13/2008                   MACON              MO   TRAINED SPOTTER

            REPORTS OF AT LEAST 6 FEET OF WATER FLOWING OVER HWY 156
            AT BEAR CREEK

&&

21
Local storm report, Sep 13, 8:00 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
900 AM CDT SAT SEP 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       JAMESPORT               39.97N 93.80W
09/13/2008  M3.30 INCH       DAVIESS            MO   PUBLIC

0800 AM     HEAVY RAIN       7 S HUMPHREYS           40.02N 93.32W
09/13/2008  M5.00 INCH       LINN               MO   PUBLIC

0800 AM     HEAVY RAIN       5 NE LAREDO             40.08N 93.38W
09/13/2008  M4.25 INCH       GRUNDY             MO   PUBLIC

0800 AM     HEAVY RAIN       GILMAN CITY             40.14N 93.87W
09/13/2008  M3.50 INCH       HARRISON           MO   PUBLIC

0800 AM     HEAVY RAIN       GALT                    40.13N 93.39W
09/13/2008  M4.00 INCH       GRUNDY             MO   PUBLIC

&&

MJ
Local storm report, Sep 13, 8:37 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
937 AM CDT SAT SEP 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     HEAVY RAIN       SHAWNEE                 39.02N 94.80W
09/13/2008  M5.20 INCH       JOHNSON            KS   PUBLIC

            STORM TOTAL RAINFALL

&&

21

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Leavenworth

When
September 13, 9:00 AM CST to 3:00 PM CST
Where
Leavenworth County, 0.57 mi E of Easton to 0.89 mi ESE of Easton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.349, -95.109

A successful water rescue was conducted near Stranger Creek.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134958.